Some COVID Vaccine Reactions Could Be Pseudoallergy, Experts Say

Michele Cohen Marill

February 05, 2021

Editor's note: Find the latest COVID-19 news and guidance in Medscape's Coronavirus Resource Center.

On January 13, two days after a drive-through vaccination "superstation" opened in San Diego, a cluster of six people were treated for anaphylaxis after they received the Moderna vaccine, leading the California state epidemiologist to recommend pausing the administration of that particular lot.

A group of allergy and immunology experts and public health officials reviewed the cases, as well as an incident that occurred the day before, and concluded that at least some of the responses were angioedema, or swelling — a serious allergic reaction — but none were actually anaphylaxis. No similar clusters had occurred with the same vaccine lot in other states, and California resumed using the doses.

Yet questions remain about the reactions and the mechanisms for them. Some might have been triggered by an allergy to a vaccine component, most likely the polyethylene glycol (PEG) that stabilizes the lipid surrounding the mRNA, the key vaccine component in both the Moderna and Pfizer vaccines. Another possible explanation is that some could be pseudoallergic reactions to a blood protein known as complement, a little-understood process that resembles an antigen-based reaction but doesn't leave an immune memory and might not recur.

Cases of complement-activation-related pseudoallergy look like a severe allergic reaction but occur through a different mechanism and don't require previous exposure to an allergen.

"It has the same signs and symptoms and is treated the same way, but it occurs through a different pathway," explained Neal Halsey, MD, director emeritus of the Institute for Vaccine Safety and emeritus professor at the Johns Hopkins Bloomberg School of Public Health in Baltimore.

Pseudoallergies are not well understood, but they have been associated with reactions to the contrast media used in imaging, such as with MRI. "If people have had an anaphylaxis-type reaction following the injection of contrast-dye material, that is a strong signal that it might be a complement-activation-related pseudoallergy," said Halsey, who is a member of the Clinical Immunization Safety Assessment Network. "Those are the people who definitely need to consider seeing an allergist before getting the COVID vaccines."

When Aleena Banerji, MD, clinical director of the allergy and clinical immunology unit at Massachusetts General Hospital in Boston, talks to patients about vaccine reactions, she addresses the risk for COVID-19 infection. All of the people who developed allergies after the Pfizer and Moderna vaccines recovered, but more than 445,000 Americans have died from COVID.

Most people with common allergies, such as to food or oral medications, don't need to worry about reactions, said Banerji, who is lead author of a review that assessed the risk for allergic reactions to the Pfizer and Moderna vaccines.

Investigating Reactions

As investigators search for the answers to what causes reactions, transparency is crucial to trust, said Kathryn Edwards, MD, principal investigator of the Clinical Immunization Safety Assessment (CISA) Project, a vaccine safety network funded by the Centers for Disease Control and Prevention (CDC).

"Unless the public knows that we're really investigating and we're taking this seriously, then I think the vaccine hesitancy is going to increase," said Edwards, who is professor of pediatrics at Vanderbilt University Medical Center and scientific director of the Vanderbilt Vaccine Research Program in Nashville, Tennessee.

First reports of anaphylaxis came quickly after COVID-19 vaccinations began. In the 2 weeks before the holidays, almost 2 million healthcare workers received the Pfizer vaccine, and 21 of them developed anaphylaxis, according to CDC researchers who reviewed case reports from the Vaccine Adverse Event Reporting System (VAERS). That rate of about one in 100,000 is 10 times higher than the occurrence with other vaccines. No deaths from anaphylaxis were reported.

As the vaccinations ramped up, the rate declined. As of January 18, 50 cases of anaphylaxis were reported to VAERS after the administration of 9,943,247 Pfizer doses, for a rate of 5.0 per million, according to data presented at the January 27 meeting of the CDC Advisory Committee on Immunization Practices. And 21 cases of anaphylaxis were reported to VAERS after the administration of 7,581,429 Moderna doses, for a rate of 2.8 per million.

The anaphylaxis occurred almost exclusively in women; only three of the VAERS anaphylaxis reports were from men. Only 24% had a history of anaphylaxis.

The earlier CDC report explored the potential link to allergies. One person with anaphylaxis had a history of allergy to iodinated contrast media, and others had allergies to various medications, vaccines, foods, and animals. The researchers reported 86 nonanaphylaxis allergic reactions and 61 nonallergic adverse events among the 175 case reports they reviewed as possible cases of severe allergic reaction.

Of 1266 reports that VAERS received from December 21 to January 10, the CDC identified 108 possible cases of severe allergic reaction after the Moderna vaccine. Only 10 met the case definition of anaphylaxis put forward by the Brighton Collaboration, a vaccine safety organization. All but one case involved a history of allergies or allergic reactions; only five had a previously experienced anaphylaxis.

There were 47 nonanaphylaxis allergic reactions.

The San Diego cluster also met the Brighton case definition for anaphylaxis, Edwards reported. This discrepancy highlights the difficulties in characterizing vaccine reactions.

Measuring a pseudoallergic reaction is a challenge. It requires that a blood sample be drawn soon after the incident and then frozen to protect heat-sensitive blood markers, Edwards explained.

And as vaccinations rise, so do adverse-event reports. But unlike in clinical trials, there is no control group for comparison. That is why vaccine safety experts urge caution when evaluating events and, where possible, advise looking at background rates.

"A major way to determine whether the adverse event is causally related is to assess the incidence of the adverse event in vaccines versus nonvaccines," said Walter Orenstein, MD, who directed the US Immunization Program from 1988 to 2004 and is now associate director of the Emory Vaccine Center and professor of infectious diseases at Emory University School of Medicine in Atlanta. Public health officials could then identify vaccine risk factors, he said.

When a reaction occurs almost immediately after vaccination, vaccine safety investigators look for probable triggers. If allergy to PEG is the culprit in anaphylactic reactions, then the individuals would have had a previous exposure, perhaps from injectable medications, Edwards said.

It might be feasible to perform a skin test for allergy to PEG. "If the skin testing is negative, that doesn't completely rule out allergy, but it can be used in the decision-making about giving the first or second vaccine dose," Banerji said.

Other vaccines, such as childhood vaccines, contain polysorbate as a stabilizer, which has a similar chemical structure, and it's not clear why someone would react to PEG but not to polysorbate, Edwards said.

Meanwhile, other illnesses and even deaths sometimes occur in the days after vaccination, but that doesn’t mean the vaccine caused them, cautioned Steve Black, MD, emeritus professor of pediatrics at Cincinnati Children's Hospital and cofounder of the Global Vaccine Data Network, an international vaccine safety collaboration.

"Different events and clusters of events will occur by chance alone, as these events can occur without vaccines. We need to not immediately assume that they're due to the vaccine," he said. "You don't want to undermine the whole vaccine program every time something comes up and assume that it's associated with the vaccine."

The CDC only has three contraindications for the vaccines:

  • Severe allergic reaction (such as anaphylaxis) after a previous dose of an mRNA COVID-19 vaccine or any of its components

  • Immediate allergic reaction of any severity to a previous dose of an mRNA COVID-19 vaccine or any of its components (including PEG)

  • Immediate allergic reaction of any severity to polysorbate (due to potential cross-reactive hypersensitivity with PEG).

People who have had an immediate allergic reaction to other vaccines or injectable therapies should consider consulting with an allergist or immunologist before getting the Pfizer or Moderna vaccines, the CDC advises.

The CDC also says that people with a history of anaphylaxis from any cause should be observed for 30 minutes after vaccination. Vaccination protocol calls for everyone else to wait on site for 15 minutes after vaccination.

Follow Medscape on Facebook, Twitter, Instagram, and YouTube

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....